ADHD

Question
Posted by: Alma | 2009/09/17

Q.

ADD AND RITALIN

I JUST FOUND OUT THAT MY SON MIGHT HAVE ADD. HE IS GOING TO A " VOORLIGTINGSIELKUNDIGE"  IN A WEEK. I JUST WANT TO KNOW, IF HE IS PRESCRIBED RITALIN, WILL IT HELP. I' VE HEARD A LOT OF NEGATIVE FEEDBACK ABOUT RITALIN. I ONLY WANT THE BEST FOR MY CHILD BUT DO NOT WANT TO STUFF HIM FULL OF DRUGS IF IT WILL HARM HIM IN THE LONG RUN. PLEASE GIVE ME SOME POSITIVE ADVISE.

Expert's Reply

A.

ADHD Expert

Dear Alma,
Unfortunately there is no way of knowing how your son will react to Ritalin before trying it. Some will experience side effects and some won't; of those who do, some will overcome the side effects in a few weeks and some won't. Speak to your doctor about the benefits and side effects of Ritalin as well as Strattera and Concerta.
I wish I could offer a more concrete answer.
Kind regards,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

6
user comments

C.

Posted by: Peter | 2009/11/03

I have been diagnosed with Tourette Syndrome, ADHD, Generalized Anxiety Disorder and Obssesive Compulsive Disorder. I use Rivotrol (clonozapam) 1mg 3 times a day inbetween the doses of ritalin. I get terribly anxious during the day. I suppose you going to tell me that this is because of Ritalin. I am also on effexor 75 mg. I take 30 mg Ritalin a day. 1 and a half in the morning and 1 and a half at about 2 pm. At 12 pm i have to take my 1mg rivotrol or else im a wrech. I do not take rivotrol at the same time as ritalin. What am i supoosed to do? Its terrible because the ritalin helps me but once it wears off i get anxious and have to take a rivotrol. Oh i also take 100 mg solian and 7.5 mg zopilcone at night. But its that terrible over-stimulated uncomfortable feeling in my head and it feels like my brain is moving and thinking too fast with my environment. It is hard to explain. It usually ends up with a panic attack and tight muscles in my head and whole
body and it happens mostly in the afternoons. How do I go about addressing this issue. I also suffer from megraines and I just cant relax EVER.

Reply to Peter
Posted by: Yolanda | 2009/10/28

Alma, I would like to suggest you read a brilliant book called Understanding ADHD by Dr Kit Chee. You will learn that Ritalin is not a bad thing. My son is 14 and has been on Ritalin for 7 years. Of course, we as parents don' t want to drug up our children but can you imagine how awful it would be trying to get through life not understanding what is going on around you and not caring, trying to sit still but you just can' t! I also communicated with a Professor at the University of Free State and he said something to me which really made me see the need for it...he said to me that Ritalin is a life drug, to help these children cope with life, it' s not a school or week drug (Monday to Friday).
Hope you come right.

Reply to Yolanda
Posted by: Catherine Mc George | 2009/10/22

I ONLY WANT THE BEST FOR MY CHILD BUT DO NOT WANT TO STUFF HIM FULL OF DRUGS IF IT WILL HARM HIM IN THE LONG RUN. WILL THE ONGOING (SORT OF) ADMINISTRATION OF MEDICATION BE HARMFUL???

Reply to Catherine Mc George
Posted by: Peter Goodwill | 2009/10/06

I am 32 and have been on Ritalin for 20 years. I am with a specialist and he sayd I can stay on them for the rest of my life. However I dont trust his judgement because somedays I feel very sick and my head gets weird feels so the doctor must be lying

Reply to Peter Goodwill
Posted by: Linus | 2009/09/18

Well Alma if your son had another medical condition you would give him the medication for it would' nt you? Try the Ritalin - it might make a big difference and there are other meds to try if it does' nt. There has been no empirical evidence of Ritalin harming anyone in the long run to my knowledge - rather the opposite. If you read some out the comments on this forum you will find many positive comments about use of Ritalin with many going so far as to imply that things would have been disasterous without it. Regular hard exercise will also help - all the best...

Reply to Linus
Posted by: ANON | 2009/09/18

HELLO, MY SON HAS BEEN ON RITALIN FOR 5 YEARS AND THERE HAS BEEN NO SIDE EFFECTS. IT HAS ASSISTED HIM TO REMAIN CALM AND FOCUSED AT SCHOOL. WITHOUT THIS MEDICATION, HE WOULD OF REALLY STRUGGLED AT SCHOOL.

Reply to ANON

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.